Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 183, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 30, 2020, 8:12 PM CDT for Aurora County, Jerauld County, Sanborn County, South Dakota. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2020, 8:12 PM CDT (01:12 UTC)
- Expired
- Aug 30, 2020, 8:32 PM CDT
- In force
- 20 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Aurora County, SD, Jerauld County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 137 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 8:16 PM CDT | HAIL 1.5 | 4 Se Lane, SD | DELAYED REPORT. MOSTLY QUARTER SIZED HAIL, A COUPLE THE SIZE OF A PING PONG BALL. NO STRONG WINDS AS IT WAS HAILING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 30, 4:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 914 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.2
The text
As transmitted.
908
WUUS53 KFSD 310112
SVRFSD
SDC003-073-111-310200-
/O.NEW.KFSD.SV.W.0183.200831T0112Z-200831T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
812 PM CDT Sun Aug 30 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Western Sanborn County in east central South Dakota...
Northeastern Aurora County in south central South Dakota...
Southeastern Jerauld County in central South Dakota...
* Until 900 PM CDT.
* At 812 PM CDT, a severe thunderstorm was located near Lane, or 18
miles north of Plankinton, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Woonsocket around 830 PM CDT.
Letcher and Forestburg around 845 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4392 9856 4406 9856 4413 9803 4386 9801
TIME...MOT...LOC 0112Z 264DEG 26KT 4399 9844
HAIL...1.50IN
WIND...60MPH
$$
VandenBoogart1 follow-up statement
875
WWUS53 KFSD 310132
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
832 PM CDT Sun Aug 30 2020
SDC003-073-111-310141-
/O.CAN.KFSD.SV.W.0183.000000T0000Z-200831T0200Z/
Sanborn SD-Aurora SD-Jerauld SD-
832 PM CDT Sun Aug 30 2020
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SANBORN...NORTHEASTERN
AURORA AND SOUTHEASTERN JERAULD COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central, central and east central South Dakota.
LAT...LON 4392 9856 4406 9856 4413 9803 4386 9801
TIME...MOT...LOC 0131Z 264DEG 26KT 4400 9827
$$
VandenBoogartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 6:31 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 30, 6:31 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 631 PM CDT Sun Aug 30 2020 .SHORT TERM...(This Evening through Monday) Issued at 247 PM CDT Sun Aug 30 2020 Main focus is on tonight's severe weather risk. Most CAMs and recent HRRR runs support clustered multicell and supercell (some strong to severe) storms developing in central SD early this evening. This occurs just ahead of the approaching cold front moving into central and eastern SD early this evening. An elevated mixed layer evident on water vapor imagery across central and eastern SD has prompted development of very steep mid and low level lapse rates, MLCAPE of 2500-3500 J/kg, and DCAPE of 1000-1600 J/kg over central SD. Surface observations show low level moisture pooling ahead of the front with dew points in the mid 60s and temperatures in the 80s, combined with mainly southeast surface winds. Nice low level curvature is evident on model hodographs near KHON, aided by low level jet influence. These combined ingredients favor a threat for large hail exceeding golf ball size, damaging wind gusts of up to 70 mph, and a tornado or two being possible with the strongest storms tonight. Model soundings and cumulus field development suggest storm initiation as the cap breaks somewhere in the 4-7 pm window roughly along axis from Aberdeen to Chamberlain. 0-6km bulk shear of 30-40 kts should allow for organized storms to persist, with modest mid level winds prompting a tendency for storms to cluster together. Most model guidance supports the main severe weather threat remaining north of I-90 through around 10 pm tonight and storms mostly being east of I-29 by midnight. Isolated showers and storms are still possible along and south of I-90, but are favored to have lesser coverage. Along with and behind the front, expect winds to turn northerly and become gusty. Additional showers and isolated storms are possible behind the front as well, although severe weather threat is negated with this activity. Did keep rain chances in overnight for much of the region for this potential. Much drier and cooler air moves in immediately behind the front as an upper longwave trough digs into the region. Expect lows to fall into the 50s tonight, coolest in central SD further west where skies begin to clear and the driest air moves in soonest. Dry surface high pressure moves in for Monday, bringing cooler high temperatures in the 70s to near 80 degrees and light and variable winds. .LONG TERM...(Monday Night through Sunday) Issued at 247 PM CDT Sun Aug 30 2020 Unfortunately little to no relief is ahead for those wanting rain in the upcoming work week. For Monday night through early Wednesday, several rain-making disturbances are poised to track south of the immediate region. With an upper trough axis in the vicinity and drier northwest flow aloft, drier weather with near seasonal temperatures prevails during this period. On Wednesday, a disturbance to our north should bring a period of warm air advection and warmer weather again with highs approaching 90 degrees. While this disturbance looks to bring a front through the region by Thursday, Gulf moisture is mostly blocked by a system to the south yielding mainly dry weather. The bigger impact mid week, other than a period of hotter summery weather, looks to be periods of breezy winds from a tighter surface pressure gradient. Late week, there is little change to the weather pattern with drier weather and generally seasonal temperatures persisting, but there is some low confidence chance of more widespread rain with a late weekend system. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 631 PM CDT Sun Aug 30 2020 Scattered thunderstorms will move east across the forecast area through the first 1/2 of this TAF period. Have attempted to pinpoint some favored time frames for impacts of convective activity at TAF locations, though timing comes with increased uncertainty as we approach the I-29 corridor late evening into the overnight hours. Cold front and associated upper wave triggering the storms will be followed by gusty north-northwest winds for several hours during the pre-dawn to mid-morning hours, with gusts occasionally topping 25kt. Winds gradually subside through the remainder of the day. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...BP LONG TERM...BP AVIATION...JH
Hazardous weather outlook, Aug 30, 4:06 AM CDT, 16 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 406 AM CDT Sun Aug 30 2020 MNZ071-072-SDZ038>040-050-052>061-063>065-068-310915- Lincoln-Lyon-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix- Douglas-Hutchinson-Bon Homme- 406 AM CDT Sun Aug 30 2020 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight South winds will gust to around 40 mph from late morning into the afternoon. Thunderstorms may develop late this afternoon into the early evening. If storms can develop a few may be severe, with hail to the size of golf balls and wind gusts to 70 mph. The main threat for severe weather should be from about 6 pm to 10 pm CDT. .DAYS TWO THROUGH SEVEN...Monday through Saturday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098- NEZ013-014-SDZ062-066-067-069>071-310915- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Minnehaha-Turner-Lincoln-Yankton- Union- 406 AM CDT Sun Aug 30 2020 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will be possible this evening, with the better chances from about 7 pm to 2 am. An isolated severe storm will be possible with hail to the size of half dollars and wind gusts to 60 mph the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 30, 6:36 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
636 PM CDT SUN AUG 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 5 NE CHAMBERLAIN 43.86N 99.25W
08/30/2020 E1.00 INCH BRULE SD PUBLIC
&&Local storm report, Aug 30, 7:36 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
736 PM CDT SUN AUG 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM TORNADO 2 E VIRGIL 44.29N 98.39W
08/30/2020 BEADLE SD LAW ENFORCEMENT
TORNADO REPORTED BY DEPUTY POSITIONED NEAR
THE INTERSECTION OF 214TH ST/397TH AVE
LOOKING WEST.
&&Local storm report, Aug 30, 8:04 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
804 PM CDT SUN AUG 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL 13 W WESSINGTON SPRINGS 44.05N 98.82W
08/30/2020 E1.25 INCH JERAULD SD PUBLIC
&&Local storm report, Aug 30, 8:05 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
805 PM CDT SUN AUG 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM HAIL 13 W WESSINGTON SPRINGS 44.05N 98.82W
08/30/2020 E1.25 INCH JERAULD SD PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM 13 W
WESSINGTON SPRINGS.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 7:06 PM CDT | Tornado Warning | FSD | Beadle | 24 min |
| Aug 30, 7:23 PM CDT | Tornado Warning | FSD | Beadle | 17 min |
| Aug 30, 7:29 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld | 46 min |
| Aug 31, 4:02 AM CDT | Severe Thunderstorm Warning | FSD | Union | 28 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.